World News

The women said the COVID injections affected menstruation. New study shows they’re right


Shortly after coronavirus vaccines were rolled out last year, women across the country began posting on social media what they believed to be a bizarre side effect: changes to their periods.

Now, new research shows that many of the complaints were valid. A study of nearly 20,000 people worldwide shows that getting the COVID shot can alter the rhythm of the menstrual cycle. Vaccinated people experienced, on average, about a day’s delay in getting their period, compared to those who had not been vaccinated.

The study data, published in the British Medical Journal on Tuesday, was drawn from a popular period-tracking app called Natural Cycles and included people from around the world, but most came from North America, Great Britain. -Britain and Europe. The researchers used “anonymized” data from the app to compare the menstrual cycles of 14,936 vaccinated and 4,686 unvaccinated participants.

Because app users tracked their menstrual cycles each month, researchers were able to analyze three menstrual cycles before vaccination and at least one cycle after, and compare them with four menstrual cycles in the unvaccinated group.

The data showed that those vaccinated got their periods 0.71 days late, on average, after the first dose of vaccine. However, people who received two vaccinations in one menstrual cycle experienced greater disruption. In this group, the average increase in cycle length was four days and 13% experienced a delay of eight days or more, compared to 5% in the control group.

Alison Edelman, professor of obstetrics and gynecology at Oregon Health & Science University, who led the study, said for most people the effects were temporary, lasting for one cycle before returning to normal. She said there was no indication that period side effects had any impact on fertility.

“Now we can give people information about what to expect with menstrual cycles,” Edelman said. “So hopefully that’s overall very reassuring for people.”

Researchers aren’t sure exactly why vaccines seem to affect menstrual cycles, but Edelman said the immune and reproductive systems are linked, and inflammation or a strong immune response could trigger menstrual fluctuations.

Any change in getting your period can be stressful, triggering concerns about an unplanned pregnancy or illness, and people have expressed frustration that public health officials have not warned them of possible side effects or n didn’t do more research before rolling out the vaccines.

One of the main limitations of the study is the fact that it only included people who were not taking contraception, who had regular cycles before being vaccinated, and who were between the ages of 18 and 45.

The study also didn’t answer all the questions people raised about vaccines and periods. Since the vaccines were rolled out, women on social media have complained of longer, heavier and more painful periods after being vaccinated. This study did not look at heavy periods or other side effects such as cramping, but the researchers said it showed that, on average, getting the shot did not seem to lead to longer periods.

Edelman said preliminary results from another study suggest getting a coronavirus vaccine can sometimes cause heavier periods. The data, collected from nearly 10,000 people, is still under peer review, but it showed that getting the shot slightly increased the likelihood of having heavier bleeding.

However, she acknowledged that her studies only looked at people with normal menstrual cycles who do not use hormonal contraceptives, and that individual experiences can vary widely.

Caiityya Pillai, 21, who lives in Berkeley, California, said that for two months after her March 2021 shooting, her normally mild period became extremely painful and lasted twice as long.

“The pain wasn’t like normal pain. It was to the point that I was crying and couldn’t get out of bed,” she said.

Pillai said she was overwhelmed with anxiety and thought something else was wrong, but after two cycles her period returned to normal. When she received a second dose in July 2021, her period got worse again, but she said she felt calmer about it because she had seen similar stories shared online.

Other research has suggested that vaccines have various effects on menstruation. A survey published last fall gathered information about periods and vaccines from 160,000 people – including transgender and menopausal people – and found that thousands of people reported bleeding heavier than usual or breakthrough bleeding.

While these sightings aren’t necessarily medically alarming, Katharine Lee, an assistant professor at Tulane University who helped lead the survey, said the information is important in helping trans men plan a additional support if menstruation causes gender dysphoria, and also to help people make decisions about storing tampons and sanitary napkins.

Lorena Grundy, 27, uses an IUD and hadn’t had her period for more than three years before her first vaccination from Pfizer in February 2021. The next day at work, she had her period.

“It’s not that the vaccine moved my period earlier or later — it produced one,” said Grundy, who lives in Somerville, Mass.

If she had known about the side effect, she said, she would have prepared and brought a towel to work. Her period lasted three or four days – and it returned when she received her second dose of the vaccine three weeks later. But that didn’t happen again when she received a booster shot last November.

“I think it’s good to validate that we should listen to women about their own bodies,” she said. “I’m still happy to have been vaccinated, but I think it maybe shows that this is a symptom that we should be preparing people for so that they are not alarmed by it.”

Although Edelman’s research suggests that period changes are temporary, some people have reported lasting changes in menstrual cycles long after receiving an injection.

Sammi Beechan, 32, from Hammond, Oregon, said they had a ‘blessed and beautiful cycle’ which happened every 28 days ‘like clockwork’ and resulted in mild cramping and only four days of light bleeding at means.

After a shot from Johnson & Johnson in April 2021, nothing changed, but after receiving a Moderna reminder in October, Beechan noticed their periods were starting to come every 24 days with over four days of heavier bleeding, more painful cramps and extreme mood swings. . Doctors ruled out endometriosis and other potential health issues as the cause.

Beechan said getting the COVID shot was worth it, but they wanted more information about menstruation side effects to come before the vaccine was rolled out. “I went from having very consistent expectations and now every month I’m like, okay, I guess that’s what it is,” Beechan said.

Diana Bianchi, director of the Eunice Kennedy Shriver National Institute of Child Health and Human Development, which funded Edelman’s research, said having a significantly late period after vaccination is not necessarily alarming.

“I wouldn’t recommend going to a doctor after the first time it happens, just because all the evidence points to the change resolving itself, it’s only temporary,” she said. “If it’s a persistent change in menstrual cycle interval, that might be a reason to see your primary care physician or OB/GYN.”

The National Institutes of Health has funded at least four more coronavirus vaccine and menstruation research projects — some of which focus on teens and people with endometriosis — in hopes of providing better information and increase public confidence in vaccines.

Olivia Rodriguez, 26, said she wasn’t considering getting the shot because she had such a bad experience after her second Moderna shot in March 2021. Although she just finished her period, she started it another a few days after receiving the vaccine. . It lasted 10 days with heavier bleeding, she said, instead of the normal four or five days she was used to. She also experienced more painful cramps.

At first she panicked, but quickly found stories online of other women who had been through similar situations. It was reassuring, she says, but she is still hesitant to get vaccinated again.

Rodriguez, who is a member of the Osage Nation, said medical researchers need to earn the trust of Native people and people of color by providing more information upfront about side effects.

“I never really got an explanation of why or what happened,” she said.

startribune Gt Itly

Not all news on the site expresses the point of view of the site, but we transmit this news automatically and translate it through programmatic technology on the site and not from a human editor.
Back to top button